Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 25, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 16, 2015, 6:14 PM MDT for Hamilton County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2015, 6:14 PM MDT (00:14 UTC)
- Expired
- Apr 16, 2015, 7:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:18 PM MDT | TORNADO | 5 Nw Syracuse, KS | TORNADO BRIEFLY TOUCHED DOWN AND THEN WENT BACK UP. |
| Apr 16, 6:18 PM MDT | TORNADO | 5 Nw Syracuse, KS | |
| Apr 16, 7:00 PM MDT | TORNADO | 10 N Syracuse, KS | |
| Apr 16, 7:10 PM MDT | HAIL 2.5 | 17 N Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913 WUUS53 KDDC 170014 SVRDDC KSC075-170115- /O.NEW.KDDC.SV.W.0025.150417T0014Z-150417T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 614 PM MDT THU APR 16 2015 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS... * UNTIL 715 PM MDT * AT 614 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF COOLIDGE...MOVING NORTH AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... COOLIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3826 10202 3826 10159 3792 10184 3795 10202 TIME...MOT...LOC 0014Z 200DEG 12KT 3801 10193 HAIL...1.00IN WIND...<50MPH $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 5:12 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 16, 5:12 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT THU APR 16 2015 ...UPDATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 120 PM CDT THU APR 16 2015 IN THE SHORT TERM, A FEW (2-3) ROUNDS OF CONVECTION ARE ANTICIPATED THROUGH HE NEXT 24 TO 36 HOURS OR SO AS A LARGE UPPER LOW MOVES TOWARD THE REGION WITH FORCING FOR ASCENT, AND PERSISTENT MID LEVEL MOISTURE ADVECTION TO MAINTAIN INSTABILITY FOR A PROLONGED PERIOD. THE FIRST ROUNDS ARE EXPECTED ALREADY EARLY THIS AFTERNOON AS THE NESTED 4 KM NAM AND HRRR MODELS HAVE GENERALLY AGREED ON CONVECTIVE INITIATION BETWEEN AROUND 2 AND 4 PM, AND RAPIDLY DEVELOPING INTO A MULTICELLULAR LINE AFTER AN HOUR OR SO OF SLOWER GROWING DISCREET CELLS. THE INITIAL ROTATING STORMS GENERALLY WEST OF HIGHWAY 83 SHOULD BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLFBALLS AND DAMAGING WIND BEFORE THE STORMS BECOME MORE CLUSTERED OR LINEAR, PRESENTING A SLIGHTLY SMALLER HAIL THREAT AND STILL DAMAGING WIND THREAT THROUGH THE HIGHWAY 283 AND 183 CORRIDORS INTO THE EARLY EVENING HOURS. THESE MODEL SOLUTIONS COULD BE INTERFERED WITH BY THE EXTENSIVE STRATUS ACROSS THE AREA REDUCING THE SEVERE THREAT. ANOTHER ROUND OF THUNDERSTORMS WILL PROBABLY OCCUR LATE TONIGHT INTO THE OVERNIGHT AND POSSIBLY STILL ONGOING EARLY FRIDAY MORNING, WITH A CONTINUED HAIL IF NOT AN ISOLATED WIND THREAT AS WELL, ALTHOUGH SOME BL STABILITY SHOULD HINDER THE WIND THREAT. THE DYNAMICS OF THE UPPER LOW WILL DRIVE A DRY SLOT THROUGH THE REGION OF FRIDAY, BUT NOT BEFORE LATE MORNING/EARLY AFTERNOON DESTABILIZATION CONTRIBUTES TO YET ANOTHER SEVERE EPISODE WITH AS GOOD OR BETTER CAPE AND SHEAR COMBINATIONS. TEMPERATURES WERE RAISED FOR FRIDAY MORNING, FOLLOWING THE NAM AND GFS, AS OVERNIGHT CONVECTION SHOULD LIMIT THE RADIATIONAL COOLING. ADDITIONALLY THE POPS WERE RAISED LOWERED FRIDAY MORNING AND INCREASED ALONG THE MOISTURE TRANSPORT AXIS INTO FRIDAY AFTERNOON WITH A MODEL CONSENSUS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1152 AM CDT THU APR 16 2015 FRIDAY NIGHT INTO SATURDAY WE WILL STILL BE DEALING WITH THE SLOW- MOVING UPPER LOW, BUT BY THIS TIME THE LOW WILL BE SEVERELY OCCLUDED WITH THE DRY INTRUSION WORKING IN FAST FROM THE SOUTHWEST. IN FACT, FRIDAY NIGHT LOOKS RATHER DRY NOW WITH THE SYNOPTIC DRY INTRUSION ACROSS MUCH OF KANSAS. WE HAVE REDUCED POPS AS A RESULT FRIDAY NIGHT. AS WE HEAD INTO SATURDAY, ANY DAYTIME HEATING WILL PROMOTE SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT AS THE CORE OF THE MID LEVEL CYCLONE WALLOWS SLOWLY EASTWARD INTO FAR WESTERN KANSAS. WE WILL MAINTAIN THE 20-40 POPS ACROSS MAINLY THE NORTHERN AND EASTERN ZONES WITH A DRY FORECAST ACROSS FAR SOUTHWEST KANSAS. WHAT IS LEFT OF THE LOW WILL FINALLY PULL AWAY SATURDAY NIGHT INTO EARLY SUNDAY WITH FAIRLY STRONG NORTH WINDS TO FOLLOW DURING THE DAY SUNDAY. WE COULD STILL SEE SOME WRAP-AROUND LIGHT PRECIPITATION IN THE WEAKENING MID LEVEL DEFORMATION AXIS, HENCE THE 20 TOP 30 POPS FOR MUCH OF THE AREA. LOOKING BEYOND THE WEEKEND, WE WILL ENTER A NORTHWEST FLOW PATTERN ON THE SOUTHWEST SIDE OF A LARGE-SCALE UPPER TROUGH ACROSS THE GREAT LAKES REGION. THE ATMOSPHERE WILL BE FAIRLY COOL EARLY NEXT WEEK AS A RESULT WITH LARGE SCALE HIGH PRESSURE AT THE SURFACE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 611 PM CDT THU APR 16 2015 CONVECTION CAN BE EXPECTED THROUGH AT LEAST MIDNIGHT AS UPPER LEVEL DISTURBANCE APPROACHES WESTERN KANSAS. PRECIPITATION CHANCES WILL THEN DECREASE FROM SOUTHWEST TO NORTHEAST EARLY FRIDAY MORNING AS THIS UPPER LEVEL DISTURBANCE CROSSES WESTERN KANSAS. CEILINGS OVERNIGHT WILL VARY FROM VFR TO IFR AS AREAS OF CONVECTION CROSSES EACH OF THE TAF SITES. WILL INITIALLY BE OPTIMISTIC WITH THE CEILINGS EARLY IN THE EVENING WITH CEILINGS LOWERING AS PRECIPITATION CHANCES INCREASE TOWARDS MIDNIGHT. AS THE PRECIPITATION TAPERS OFF TOWARDS DAYBREAK THERE WILL THEN BE A CHANCE FOR AREAS OF STATUS AND FOG DEVELOPING GIVEN THE LOW LEVEL MOISTURE AND A SOUTHEASTERLY WIND. CEILINGS WILL THEN IMPROVE BY LATE MORNINGS AS SOUTH/SOUTHEASTERLY WINDS CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 71 47 69 / 80 60 60 30 GCK 53 71 43 69 / 80 50 60 30 EHA 47 71 42 66 / 70 30 30 20 LBL 50 73 43 69 / 80 40 40 30 HYS 56 71 50 71 / 70 60 60 50 P28 58 72 55 72 / 80 60 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RUSSELL LONG TERM...UMSCHEID AVIATION...BURGERT
Hazardous weather outlook, Apr 16, 3:57 AM MDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT THU APR 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT THU APR 16 2015 ...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. ELEVATED FIRE WEATHER RISK. SATURDAY... ELEVATED SEVERE THUNDERSTORM RISK. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, Apr 16, 3:13 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 1 W GARDEN CITY 37.98N 100.89W
04/16/2015 E2.00 INCH FINNEY KS PUBLIC
PEA SIZE HAIL ALSO OCCURRED AT THIS
LOCATION.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 16, 3:20 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT THU APR 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HEAVY RAIN 1 W GARDEN CITY 37.98N 100.88W
04/16/2015 E2.00 INCH FINNEY KS PUBLIC
PEA SIZE HAIL ALSO WAS OCCURING AT THIS TIME.
&&
RBURGLocal storm report, Apr 16, 3:21 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 WSW NEOLA 37.85N 98.53W
04/16/2015 E1.00 INCH STAFFORD KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 16, 3:47 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 NE BYERS 37.80N 98.85W
04/16/2015 E1.00 INCH PRATT KS PUBLIC
THE HAIL COVERED THE GROUND AND STRIPPED
LEAVES FROM TREES. MOST STONES WERE PEA TO
NICKEL-SIZED. A TOTAL OF 1.5 INCHES OF RAIN
FELL.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Apr 16, 4:05 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT THU APR 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 5 S MULLINVILLE 37.52N 99.47W
04/16/2015 E0.75 INCH KIOWA KS PUBLIC
MOST OF THE HAIL WAS PEA SIZE AND IT WAS
COVERING THE GROUND.
0210 PM HAIL 4 S SAINT JOHN 37.94N 98.76W
04/16/2015 E1.25 INCH STAFFORD KS PUBLIC
0214 PM HAIL 4 SE MULLINVILLE 37.54N 99.43W
04/16/2015 E1.00 INCH KIOWA KS PUBLIC
0239 PM HAIL 6 SE HUDSON 38.06N 98.58W
04/16/2015 E0.75 INCH STAFFORD KS PUBLIC
0247 PM HAIL 8 NNE STAFFORD 38.06N 98.53W
04/16/2015 E1.00 INCH STAFFORD KS PUBLIC
0315 PM HAIL 2 WNW TROUSDALE 37.81N 99.11W
04/16/2015 E1.25 INCH EDWARDS KS PUBLIC
0340 PM HAIL 1 NE BYERS 37.80N 98.85W
04/16/2015 E1.00 INCH PRATT KS PUBLIC
THE HAIL COVERED THE GROUND AND STRIPPED
LEAVES FROM TREES. MOST STONES WERE PEA TO
NICKEL-SIZED. A TOTAL OF 1.5 INCHES OF RAIN
FELL.
0418 PM HAIL 1 WSW NEOLA 37.85N 98.53W
04/16/2015 E1.00 INCH STAFFORD KS PUBLIC
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Apr 16, 6:06 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 606 PM MDT THU APR 16 2015 KSZ061-170100- HAMILTON KS- 606 PM MDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 700 PM MDT... AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF COOLIDGE...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COOLIDGE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3826 10204 3826 10159 3789 10185 3791 10204 TIME...MOT...LOC 0005Z 209DEG 13KT 3800 10194 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 6:06 PM MDT | Special Weather Statement | DDC | Hamilton | 54 min |
| Apr 16, 6:44 PM MDT | Tornado Warning | DDC | Hamilton | 31 min |
| Apr 16, 7:09 PM MDT | Tornado Warning | DDC | Hamilton | 21 min |
| Apr 17, 2:12 AM MDT | Red Flag Warning | DDC | Morton | 16 hr |
| Apr 17, 3:54 PM MDT | Special Weather Statement | DDC | Finney | 66 min |
| Apr 17, 4:38 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 34 min |
| Apr 17, 5:13 PM MDT | Special Weather Statement | DDC | Lane | 62 min |
| Apr 17, 5:54 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.